Serum Digitalis and Arrhythmia in Patients Undergoing Cardiopulmonary Bypass
To assess the possible role of digitalis in the etiology of arrhythmia following cardiopulmonary bypass, serum digoxin or digitoxin was determined serially by radioimmunoassay in 24 chronically digitalized patients undergoing open-heart surgery. After an initial fall during bypass probably secondary to intraoperative fluid, serum digitalis rebounded, rising to or surpassing the preoperative value in 21 of the 24 patients studied. Peak rebound serum digitalis occurred an average of 13 hours following onset of bypass. Eight patients receiving maintenance digoxin developed arrhythmia postbypass at or near the peak of the rebound. The arrhythmia subsided as the peak was passed. Mean serum digoxin at the time of arrhythmia was 1.3 ± 0.2 (sd) ng/ml. A significantly higher (P < 0.001) value than the value of 0.07 ± 0.03 ng/ml found in patients without arrhythmia. Occurrence of arrhythmia could not be correlated with diagnosis, clinical status, cardiac size, blood gas, or serum electrolyte values. In 77 control subjects with ECG evidence of digoxin toxicity, mean serum digoxin level was 3.1 ± 0.9 (sd) ng/ml. Since arrhythmia occurred at serum levels of digitalis lower than those observed in patients toxic to the drug who had not undergone cardiopulmonary bypass, and since the arrhythmia subsided as the serum level declined, and since the levels were higher in patients who had arrhythmia postbypass than in those who did not, this study suggests that myocardial sensitivity to the toxic effects of digitalis is increased in the first 24 hours following cardiopulmonary bypass.
- Received March 2, 1972.
- Accepted October 23, 1972.
- © 1973 American Heart Association, Inc.